Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Grand Rapids, MI

August 9, 1998Mason County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Aug 9, 1998, 3:45 AM EDT for Mason County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 3:45 AM EDT (07:45 UTC)
Expired
Aug 9, 1998, 10:00 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 090748
FFWGRR
MIC105-091400-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE

* FLOOD WARNING FOR...
  NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 1000 AM EDT

* AT 330 AM SUNDAY MORNING...FLOODING CONTINUES ALONG THE BIG
SABLE RIVER IN NORTHERN MASON COUNTY. ALTHOUGH NO ADDITIONAL REPORTS
HAVE BEEN RECEIVED...THE RIVER SHOULD BE AT ITS PEAK OR SLOWLY
RECEEDING. THE RIVER SHOULD BE BACK IN ITS BANKS FOR MOST AREAS BY
10 AM.

*A FEW SCATTERED THUNDERSTORMS TODAY THROUGH MONDAY ARE NOT
EXPECTED TO CAUSE ANY ADDITIONAL RISES IN THE RIVER.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES.

DGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:35 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 9:35 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT SAT AUG 8 1998

IR LOOP SHOWS STEADY STREAM OF MID/HI CLOUDS ADVECTING IN FROM THE
SOUTH. KGRR-88D SHOWS MOST OF THE PCPN HAS MOVED OUT OF THE FA. THE
NEXT AREA OF PCPN TO LOOK FOR IS MOVING INTO CENTRAL IN ATTM. BUT CLOUD
TOP WARMING WAS NOTED THERE TOO. 00Z RAOBS INDICATE PLENTY OF JUICE IN
THE ATM WITH PCPN H2O AMOUNTS IN THE 1.6"-1.8" RANGE. ADDITIONALLY,
CAPES ARE AROUND 1500 J/KG WITH LI'S IN THE -5 RANGE. NOT MUCH TO
TRIGGER MORE CONVECTION THOUGH, EXCEPT PERHAPS THE UPPER JET. THE FA
WILL REMAIN IN THE RRQ OF THE H25 JET OVERNIGHT. THUS, WE WILL KEEP A
30 POP IN THE FCST, BUT DROP THE MENTION OF HEAVY RAINFALZL. GOING TEMP
FCST LOOKS GOOD IN LIGHT OF CURRENT DWPTS IN THE UPPER 60S TO AROUND 70.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:08 AM EDTFlash Flood WarningGRRMason6 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.